MDJunction - People Helping People
 
Ask a Question
02/19/2012 07:56 PM

Tegretol(Carbemazepine) as a MOOD STABILIZER??

Antithesis
Antithesis  
Posts: 98
Member

Hello everybody! I was diagnosed with bi-polar disorder back in December 2011 when I had a pretty severe manic episode on Christmas day which led me to check myself into the hospital.

I was immediately put on Tegretol as a mood stabilizer and Seroquel XR(for depression and mood). It seems to have worked as far as stabilizing me goes, but I feel like I have no personality anymore or motivation to do anything. I was reading about the drug(Tegretol) and saw that it is mostly prescribed for Trigimal Neuralgia and it is not exactly clear how it works as a mood stabilizer except that it does and it is prescribed by a lot of physicians for BP.

IS THIS THE RIGHT MED FOR ME TO BE ON? Should I be taking something like Lithium??? Anyone have any insight??

Reply

02/19/2012 10:00 PM
Joy75
Joy75  
Posts: 16598
Group Leader
I'm an Advocate

Hi, we aren't doctors, so we can't really say what medications you should be on. If you are unhappy with the medication, I would talk to your psychiatrist and get it changed. I myself take Lamictal and it works great for me. There are options out there if the Tegretol isn't working for you. You shouldn't have no personality and no motivation while medicated in my opinion. It should be a lot better for you. Let your psychiatrist know how you are feeling and that you want to change mood stabilizers if in fact you do want to. There is a lot of support given here. I hope you get what you are looking for out of this group. We care and will help in any way we can. Welcome to the group!

02/20/2012 06:56 AM
Antithesis
Antithesis  
Posts: 98
Member

Thank you, Joy. I'm really just looking for other's feedback on TEGRETOL and SEROQUEL. I would like to know if anyone else is on this mix of meds and how it works for them showed Also, what people have heard about TEGRETOL in general.

02/20/2012 08:42 AM
Antithesis
Antithesis  
Posts: 98
Member

I don't think the Tegretol is my problem, I really think it's the Seroquel. When I don't take it I have so much more energy, until the withdrawal symptoms start kicking in.

02/20/2012 10:41 AM
Cthebird
Cthebird  
Posts: 5293
Group Leader

I'm inclined to agree with Antithesis that the Seroquel XR might be what is dulling you. But of course it varies from person to person.

I have been on Tegretol XL 1200 mg for almost a year and I think it is great. No side effects. I take it not only as a moodstabilizer but as an antiseizure medication, which is its original purpose. I also take a therapeutic dose of Lithium and a small dose of an antipsychotic so it is not 100% clear if the mix is keeping me so stable or one or two of the meds. Anyway, Tegretol was traditionally the 3rd choice of moodstabilizers after Lithium and Depakote. Lamictal only came onto the scene as a high choice in recent years.

I was on regular Seroquel for at least a year total (off and on) and on various doses up to 600 mg. I don't remember how it affected me, frankly, but I do remember gaining weight. Tegretol seems to be a weight friendly med. Note: I still have 50 mg Seroquel tablets on hand as an "as needed" med. My pdoc tells me to take them when I have insomnia (which I rarely do nowadays). When I take it I wake up groggy and fuzzy headed for hours before it wears off.

Post edited by: Cthebird, at: 02/20/2012 10:44 AM


02/20/2012 11:19 AM
Antithesis
Antithesis  
Posts: 98
Member

So did 1200mg make you very tired during the day? I couldn't even imagine what that would do to me.

02/20/2012 01:21 PM
Cthebird
Cthebird  
Posts: 5293
Group Leader

I have energy. I don't have hypomanic energy, but I think I'm just fine. I feel awake. I sleep a normal amount. I do a little bit of exercise every day.

Lithium can also hold me back from my natural road racer ways so I wouldn't blame anything on Tegretol. At least that is my experience with it.

1200 mg is my therapeutic dose of Tegretol. Pdoc said that has nothing to do with weight (I almost have a normal BMI). I'm a female.

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved